Steenrod problem

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, and particularly homology theory, Steenrod's Problem (named after mathematician Norman Steenrod) is a problem concerning the realisation of homology classes by singular manifolds.[1]


Let be a closed, oriented manifold, and let be its orientation class. Here denotes the integral, -dimensional homology group of . Any continuous map defines an induced homomorphism .[2] A homology class of is called realisable if it is of the form where . The Steenrod problem is concerned with describing the realisable homology classes of .[3]


All elements of are realisable by smooth manifolds provided . Any elements of are realisable by a mapping of a Poincaré complex provided n ≠ 3. Moreover, any cycle can be realisable by the mapping of a pseudo-manifold.[3]

The assumption that M be orientable can be relaxed. In the case of non-orientable manifolds, every homology class of Hn(X,Z2), where Z2 denotes the integers modulo 2, can be realised by a non-oriented manifold ƒ : MnX.[3]


For smooth manifolds M the problem reduces to finding the form of the homomorphism Ωn(X) → Hn(X), where Ωn(X) is the oriented bordism group of X.[4] The connection between the bordisms Ω* and the Thom spaces MSO(k) clarified the Steenrod problem by reducing it to the study of the mappings H*(MSO(k)) → H*(X).[3][5] A non-realisable class, [M] ∈ H7(X), has been found where M is the Eilenberg–MacLane space: K(Z3Z3,1).

See also[edit]


  1. ^ Eilenberg, Samuel (1949). "On the problems of topology". Annals of Mathematics. 50: 247–260. doi:10.2307/1969448.
  2. ^ Hatcher, Allen (2001), Algebraic Topology, Cambridge University Press, ISBN 0-521-79540-0
  3. ^ a b c d Yuli B. Rudyak. "Steenrod Problem". Retrieved August 6, 2010.
  4. ^ Rudyak, Yuli B. (1987). "Realization of homology classes of PL-manifolds with singularities". Math. Notes. 41 (5): 417–421. doi:10.1007/bf01159869.
  5. ^ Thom, René (1954). "Quelques propriétés globales des variétés differentiable". Commentarii Mathematici Helvetici (in French). 28: 17–86. doi:10.1007/bf02566923.

External links[edit]